Antipsychotics and the Likelihood of Weight Gain

List of antipsychotics by risk of weight gain

Weight gain can be a difficult side effect for people taking antipsychotic medications. Not all drugs are equally likely to cause weight gain, and this post looks at the findings from a study published in 2020 in The Lancet Psychiatry that compared the potential for weight gain with different antipsychotics.

To start, let’s talk about why antipsychotics can cause weight gain. There are multiple different neurotransmitter pathways that can play a role in weight and metabolism. These pathways involve different types of neurotransmitters and specific receptor types that may be agonized (boosting their activity doing whatever it is they normally do) or antagonized (blocking/reducing their activity).

Antipsychotics across the board are characterized by their antagonist activity at D2 dopamine receptors, and atypical (newer) antipsychotics also antagonize 5HT2a serotonin receptors, but besides that, all of the antipsychotics also interact with a variety of other receptor types, and the exact mix varies from one drug to another.

The likelihood of a medication causing weight gain depends on how involved the medication gets in a few particular pathways, which include:

Antipsychotics can also increase cholesterol and triglycerides and increase insulin resistance and diabetes risk. Together, these effects, along with hypertension, are known as metabolic syndrome, and people taking atypically antipsychotics should be assessed for this a couple of times per year. Atypicals are more likely than typicals to contribute to metabolic syndrome.

Weight gain

I’ve omitted a few of the less commonly used drugs that were mentioned, but the drugs that were associated with weight gain, listed from the most weight gain to the least, were:

  • clozapine
  • olanzapine
  • quetiapine
  • risperidone, paliperidone
  • asenapine
  • brexpiprazole
  • flupenthixol
  • amisulpride
  • cariprazine
  • lurasidone
  • aripiprazole
  • fluphenazine
  • haloperidol (on average, people lost some weight)
  • ziprasidone (on average, people lost some weight)

Cholesterol and blood glucose

Clozapine, olanzapine, and quetiapine were all linked to increases in cholesterol and triglycerides. Lurasidone, ziprasidone, and cariprazine were less likely than placebo to be associated with an increase in cholesterol.

Clozapine was associated with a clear increase in blood glucose. Smaller increases were seen with cariprazine, olanzapine, haloperidol, and aripiprazole.

All of these findings are averages, and for a given individual, a lower-risk drug may end up causing more problems than a higher-risk drug, or a drug that’s generally associated with weight loss may cause weight gain. All of our bodies are a little different, so there’s variability in how we respond.

What to do with this information

The key issue is what works in treating the illness. Clozapine is hands down the worse culprit for metabolic syndrome, but at the same time, it’s also hands down the most effective antipsychotic there is, especially for people who don’t respond well to other drugs. Plus it’s the only antipsychotic that can improve tardive dyskinesia (an antipsychotic-induced involuntary movement disorder).

Changing medication to reduce metabolic effects may be an option for some people if you can find something that works adequately.

Where medication change isn’t an option, metformin (a diabetes medication) or topiramate (an anticonvulsant) are sometimes used to offset some of the weight gain. Adding on extra medication to manage side effects isn’t ideal, so they’re not used routinely, but they’re options, especially for people who are on clozapine.

My own experience

I’ve gained a lot of weight on quetiapine, but my cholesterol, triglycerides, and blood glucose have been fine thus far. I’ve also tried olanzapine and aripiprazole in the past, and I suppose I could fuss around trying to find something else that would work but not have metabolic effects, but I just can’t be bothered. I can live with my weight. I have no desire to screw up my med regimen and make things worse.

If you take an antipsychotic, have you experienced weight gain or any other metabolic side effects?

Reference

Pillinger, T., McCutcheon, R. A., Vano, L., Mizuno, Y., Arumuham, A., Hindley, G., … & Howes, O. D. (2020). Comparative effects of 18 antipsychotics on metabolic function in patients with schizophrenia, predictors of metabolic dysregulation, and association with psychopathology: A systematic review and network meta-analysis. The Lancet Psychiatry7(1), 64-77.

book cover: Psych Meds Made Simple by Ashley L. Peterson

Want to know more about psych meds and how they work? Psych Meds Made Simple is everything you didn’t realize you wanted to know about medications.

It’s available on Amazon and Google Play.

Ashley L. Peterson

BScPharm BSN MPN

Ashley is a former mental health nurse and pharmacist and the author of four books.

28 thoughts on “Antipsychotics and the Likelihood of Weight Gain”

  1. I’ve been on aripiprazole for the past nine to 10 months and I’ve gained about 20 pounds. I decided to come off them because I couldn’t handle the weight gain. It was nice reading this article and seeing other people experience the same thing.

    1. It’s interesting, even though aripiprazole is supposedly one of the better ones in terms of weight, I’ve heard from a number of people that it’s made them gain a ton of weight.

  2. I started taking Olanzapine in 2014. I gained like 40–50 pounds. My weight has been around 155 most of my adult life (so I’m around 185 now). I didn’t like the weight gain… so I exercised pretty consistently for like 6 months and lost about 10 to 20 pounds which I’ve been successful at keeping off that excessive weight. Honestly… I’d way rather have the weight than my anxiety, suicidal ideation, inability to cope with stress. The last 3 months I’ve only been taking 2.5 mg of the drug… which is like the lowest dose you can take. I’m able to take less medicine because I’ve gotten better at managing stress.

  3. I have put on weight more from clomipramine than olanzapine, but this makes me wonder if olanzapine is partly responsible for my slightly high cholesterol.

  4. I am on 30 mg of abilify, and I have a lot of symptoms still. Over the past 20 years, I’ve gained 200 pounds. I am a high risk for diabetes and have no signs of any other issues at present. Abilify was a medication I settled on, after everything else I tried failed. It’s arguably the best medication for me, but it has lots of problems. 🙁

  5. Years of aripiprazole were not kind to my body. I find with latuda i have not gained and in fact my obsessive food issues have diminished not sure if they correlate but hey I’ll take it.

  6. Thank you so much for sharing this and raising awareness. My weight has more than doubled since I went on anti-psychotics about two years ago. Its tough constantly being told my medical professionals to loose weight and having many of my health issues blamed on weight.
    It can make me worry that perhaps the weight is my fault.
    For now, like you, I have stuck with the medication. I have tried a couple of other medications and they were just awful in terms of side effects of nausea and sickness.
    Bookmarking this post to come back to.

  7. According to C, olanazapine is great for complex trauma but she’s now dealing with type 3 diabetes which sucks.

    A psychiatrist (on Instagram 😆) suggested metformin in general on the same topic but my psychiatrist wasn’t keen and ultimately I stopped my low dose anti psychotic.

    I feel like psychosis patients get less careful care…? Maybe it’s just my country but I feel like they get poorer quality care

  8. Adhering to your medication regime is an essential form of self-care to balance things out. I hope all is well with your prescription from the psychiatrist.

    I started to take Olanzapine, I think, way back to the year 2004 or 2005. Looking at my photos taken during secondary school years, I was certainly overweight to a certain extent but not very obvious physically due to my height. My med made me eat a lot, I remember.
    Hitting young adult years, I started to be very concerned of my physical outlook at about the time I was slowly switching to high-vege and low meat diet due to ethical reasons. Then, I slimmed down. After so many years, now, I feel that I am nearly overweight but till in control.

    After reading this, I think I need to watch my glucose and cholesterol levels. Maybe I should talk to my psychiatrist to see if I am entitled to any free tests. Haha… Mine is called Olenza on the box (Malaysian version, I think).

  9. One of the complications of treating eating disorders is weigh gain side effects. I’ve refused medications in the past because of the possibility. I have found it difficult in the past to stay on meds that make me gain wait. I flat out refused to even try mirtazapine because of that. Gabapentin can also be a problem in that regard.

      1. It’s very effective with that side-effect. My mom also took it for a period (sorry for outing you on the internet, mom), and she gained ten pounds within a few weeks. I just didn’t feel my ED would cope. And, when she doesn’t cope, things would go badly for me.

  10. I also gained a lot of weight when I was taking quetiapine. I got off of it a few years ago and I take ziprasidone now. Still noticed some weight gain but I’ve been managing it for the most part. Thanks for sharing this post!

Leave a Reply

%d bloggers like this: